Back to Ask the Diabetes Team Ask the Diabetes Team

From Edinburgh, Scotland:

My 10-year-old son was diagnosed with type 1 diabetes three years ago. In addition, last year, he was also diagnosed with coeliac disease through serology and biopsy tests. He is on the basal-bolus regimen. He takes NovoRapid three times per day with 5 units pre-breakfast (approximately 8 a.m.), 6 units pre-lunch (approximately 12 p.m.) and 8 units pre-dinner (approximately 5 p.m.). In addition, he takes 26 units of Lantus around 9 p.m. before bed. He also has a snack before bed, which is a little late.

We had a hospital review two weeks ago and his consultant suggested that my son had gained a little extra weight due to the fact he was taking more insulin than he should be for his weight, and it was recommended that we drop his Lantus from his previous 28 units to 26 units. However, over the past three weeks my son has had several hypoglycemic reactions. Over the past 30 days, he has had six lows before breakfast, three before lunch, three after lunch, and four during the night. Over the past week, since we dropped his Lantus to 26 units, he has had four lows before breakfast, one before lunch, three after lunch and one after dinner. His lowest blood sugar this week was 1.6 mmol/L [29 mmol/L], but, on average, his lows have been in the 2.6 mmol/L [47 mg/dl] range.

We are having a visit by the diabetic nurse next week but we would welcome any advice that can be offered in the mealtime as he has now missed school several days over the past two weeks.

On a final point, I feel my son is also starting puberty. Could this be a causative factor?


Addressing your questions from the bottom up, puberty is not a causative factor to explain lows, rather it generally may contribute to higher blood sugar in boys and girls over those years.

Regarding your son's rather low profile, the best option, to me, would be first to decrease his dosage of Lantus to 20 units. That should be, on average, a more physiological dosage. Then, you could adapt his pre-meals aspart dosages according to carbohydrate counting for each different meal. You might want to ask to see a dietitian with experience in carbohydrate counting at your pediatric diabetes center. You cannot manage any insulin regimen without a proper educational counseling and education.


Original posting 26 Mar 2007
Posted to Hypoglycemia and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.